Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 37, NWS Tucson, AZ

August 4, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 4, 2007, 1:14 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2007, 1:14 PM MST (20:14 UTC)
Expired
Aug 4, 2007, 4:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 042023
FFWTWC
AZC019-042315-
/X.NEW.KTWC.FF.W.0037.070804T2014Z-070804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
114 PM MST SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 110 PM MST...RAIN GAGES AND NATIONAL WEATHER SERVICE DOPPLER 
RADAR INDICATED THAT OVER TWO INCHES OF RAIN HAS FALLEN ALONG THE 
CATALINA HIGHWAY NEAR WILLOW CANYON FROM A STATIONARY STORM SINCE 12 
NOON. THE STORM IS SLOWLY WEAKENING...THUS THE RAIN RATES HAVE BEEN 
DIMINISHING. HOWEVER RUNOFF IS MOVING THROUGH THE UPPER REACHES OF 
THE SABINO CANYON AND BEAR CANYON BASINS AND WILL LIKELY AFFECT 
SABINO CREEK...TANQUE VERDE WASH AND THE AGUA CALIENTE WASH LATER 
THIS AFTERNOON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3220 11083 3225 11063 3242 11062 3243 11076

$$

WEATHER.GOV/TUCSON

JRG
2 follow-up statements
000 
WGUS75 KTWC 042107
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST SAT AUG 4 2007

AZC019-042315-
/X.CON.KTWC.FF.W.0037.000000T0000Z-070804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
202 PM MST SAT AUG 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 156 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL HAS ENDED OVER THE CATALINA MOUNTAINS. HOWEVER A BAND 
OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NORTHWEST COCHISE 
COUNTY WILL MOVE WEST OVER THE NEXT HOUR OR TWO AND BRING ADDITIONAL 
RAINFALL TO THE WARNED AREA. 

BETWEEN 12 NOON AND 1 PM...RAIN GAGES AND NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED THAT OVER TWO INCHES OF RAIN HAD FALLEN 
ALONG THE CATALINA HIGHWAY NEAR WILLOW CANYON FROM A STATIONARY 
THUNDERSTORM. RUNOFF FROM THIS FIRST STORM IS LIKELY MOVING THROUGH 
THE UPPER REACHES OF THE SABINO CANYON AND BEAR CANYON BASINS AND 
WILL AFFECT SABINO CREEK...TANQUE VERDE WASH AND THE AGUA CALIENTE 
WASH LATER THIS AFTERNOON.

DO NOT DRIVE YOUR VEHICLE AROUND POSTED BARRICADES INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY. RESIDENTS LIVING ALONG STREAMS AND 
CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND 
PROPERTY. 

LAT...LON 3220 11083 3225 11063 3242 11062 3243 11076

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 042316
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST SAT AUG 4 2007

AZC019-042323-
/X.EXP.KTWC.FF.W.0037.000000T0000Z-070804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
413 PM MST SAT AUG 4 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST FOR NORTHEASTERN
PIMA COUNTY...

AT 410 PM ONLY A FEW LIGHT SHOWERS REMAINED NEAR THE CATALINA 
MOUNTAINS. EXPECT HEAVY FLOW FROM EARLIER RAINS TO CONTINUE THROUGH 
THE AFTERNOON HOURS...WITH RUNOFF FROM THOSE STORMS LIKELY MOVING 
THROUGH SABINO CANYON AND BEAR CANYON BASINS.

LAT...LON 3220 11083 3225 11063 3242 11062 3243 11076

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:20 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 4, 9:20 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SAT AUG 4 2007

.SYNOPSIS...A LOW PRESSURE CENTER OVER NORTHERN MEXICO WILL AFFECT
SOUTHEAST ARIZONA THROUGH SUNDAY WITH THUNDERSTORMS...SOME OF WHICH
WILL PRODUCE HEAVY RAIN. THIS DISTURBANCE WILL TURN NORTH INTO
SOUTHERN ARIZONA BY LATE MONDAY AS A TROUGH OF LOW PRESSURE DEVELOPS
ALONG THE WEST COAST AND MOVES INLAND. SOUTHWEST FLOW AHEAD OF THE
TROUGH IS EXPECTED TO TEMPORARILY PUSH THE DEEPER MOISTURE OUT OF
THE AREA AND RESULT IN A DECREASE IN THUNDERSTORMS BY THE MIDDLE OF
NEXT WEEK.

&&

.DISCUSSION...DEBRIS CLOUDINESS HANGING TOUGH ACROSS PINAL/PIMA AND
SANTA CRUZ COUNTIES THIS MORNING WITH SOME SUNSHINE BREAKING OUT IN
GRAHAM/COCHISE AND GREENLEE COUNTIES. REGIONAL RADARS...AS OF 9
AM...DEPICTED SOME LIGHT SHOWERS JUST SOUTHWEST OF METRO PHOENIX
WITH A FEW CELLS JUST WEST OF TUCSON. UPPER AIR PLOTS AND WATER
VAPOR IMAGERY SHOWED A WEAK INVERTED TROUGH IN NORTHERN MEXICO ALONG
THE SONORA/CHIHUAHUA STATE LINE AND EXTENDING NORTH ALONG AZ/NM
STATE LINE. THIS FEATURE WAS MOVING SLOWLY TO THE WEST. SOUPY
ATMOSPHERE IN PLACE ACROSS SOUTHEAST ARIZONA WITH TUCSON SOUNDING
SHOWING PW VALUE JUST UNDER 2. THIS HIGH PW VALUE ALONG WITH LIGHT
STEERING FLOW WILL RESULT IN SLOW MOVING DUMPERS. THE SOUNDING ALSO
SHOWED THAT THE MID-LAYERS HAVE COOLED A COUPLE DEGREES CELSIUS WITH
500 MB TEMP AROUND -4C VERSUS -2C FRIDAY. HOWEVER...THE 12Z MODEL
WANT TO PUSH THIS COOL POOL WEST AND BRING IN -3C AIR...SEEN ON EL
PASO MORNING SOUNDING...ACROSS SOUTHEAST ARIZONA. THE INHIBITING
FACTOR WILL BE HOW LONG WILL IT TAKE TO BURN OFF OF THE DEBRIS
CLOUDINESS....ESPECIALLY ACROSS PINAL/E PIMA/SANTA CRUZ COUNTIES. I
BELIEVE THAT THERE WILL BE MORE AREAL COVERAGE VERSUS YESTERDAY WITH
THE MAIN THREAT OF FLASH FLOODING RESIDING IN GRAHAM/COCHISE
COUNTIES WHERE THEY WILL SEE MORE SUN AND AREAL COVERAGE SHOULD BE
THE MORE THAN THE REST OF THE FORECAST AREA. I BRIEFLY CONSIDERED A
FLASH FLOOD WATCH FOR AREA EAST OF TUCSON...BUT WILL WAIT TO SEE HOW
THINGS DEVELOP THIS AFTERNOON.

&&

.AVIATION...SCATTERED THUNDERSTORMS PRIMARILY DURING THE AFTERNOON
AND EVENING HOURS THROUGH THE WEEKEND. THESE THUNDERSTORMS WILL
PRODUCE HEAVY PRECIPITATION WHICH IN TURN COULD DROP CEILINGS AND
VISIBILITIES INTO THE IFR CATEGORY IF OVER AN AIRPORT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...JRG
AVIATION...GWS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 6:15 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
615 AM MST SAT AUG 4 2007

AZZ019-030-033>035-051400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
615 AM MST SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO IS HELPING
TO TRIGGER SHOWERS ACROSS NORTHERN SONORA AND SOUTHEAST ARIZONA. THE
SHOWERS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS MORNINGS UPPER AIR
SOUNDING INDICATED A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. THE
WINDS ALOFT...ESPECIALLY THE WINDS THAT WILL STEER THE STORMS ARE
RATHER LIGHT...SO STORM MOTIONS TODAY WILL BE GENERALLY TO THE
SOUTHWEST OR WEST AT LESS THAN 10 MPH. AS A RESULT...EXPECT THE
PRIMARY CONCERN WITH THE STORMS THAT DEVELOP TODAY TO BE FLOODING
ISSUES. HOWEVER...STRONG GUSTY DOWNBURSTS WINDS MAY ALSO ACCOMPANY
THE STORMS AS WELL. A FEW OF THE STORMS THAT DEVELOP TODAY MAY
APPROACH OR PERHAPS EVEN EXCEED SEVERE LEVELS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LOW OVER MEXICO WILL MOVE INTO THE GULF OF CALIFORNIA THIS
WEEKEND WITH THE SYSTEM MOVING NORTHWARD INTO ARIZONA ON MONDAY.
THIS IS IN RESPONSE TO A PACIFIC TROUGH MOVING TOWARD THE WEST
COAST. AS THE LOW MOVES OVER ARIZONA ON MONDAY...FAVORABLE DYNAMICS
ALONG WITH PLENTY OF MOISTURE STILL IN PLACE COULD RESULT IN A FEW
SEVERE STORMS. BEYOND MONDAY DRIER AIR WILL BEGIN TO FILTER IN FROM
THE WEST WHICH WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF
THE WEEK. THE BEST CHANCES FOR RAIN THROUGH THE END OF THE WEEK WILL
BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-051400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
615 AM MST SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO IS HELPING
TO TRIGGER SHOWERS ACROSS NORTHERN SONORA AND SOUTHEAST ARIZONA. THE
SHOWERS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS MORNINGS UPPER AIR
SOUNDING INDICATED A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. THE
WINDS ALOFT...ESPECIALLY THE WINDS THAT WILL STEER THE STORMS ARE
RATHER LIGHT...SO STORM MOTIONS TODAY WILL BE GENERALLY TO THE
SOUTHWEST OR WEST AT LESS THAN 10 MPH. AS A RESULT...EXPECT THE
PRIMARY CONCERN WITH THE STORMS THAT DEVELOP TODAY TO BE FLOODING
ISSUES. HOWEVER...STRONG GUSTY DOWNBURSTS WINDS MAY ALSO ACCOMPANY
THE STORMS AS WELL. A FEW OF THE STORMS THAT DEVELOP TODAY MAY
APPROACH OR PERHAPS EVEN EXCEED SEVERE LEVELS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LOW OVER MEXICO WILL MOVE INTO THE GULF OF CALIFORNIA THIS
WEEKEND WITH THE SYSTEM MOVING NORTHWARD INTO ARIZONA ON MONDAY.
THIS IS IN RESPONSE TO A PACIFIC TROUGH MOVING TOWARD THE WEST
COAST. AS THE LOW MOVES OVER ARIZONA ON MONDAY...FAVORABLE DYNAMICS
ALONG WITH PLENTY OF MOISTURE STILL IN PLACE COULD RESULT IN A FEW
SEVERE STORMS. BEYOND MONDAY DRIER AIR WILL BEGIN TO FILTER IN FROM
THE WEST WHICH WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF
THE WEEK. THE BEST CHANCES FOR RAIN THROUGH THE END OF THE WEEK WILL
BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:01 PM MSTSevere Thunderstorm WarningTWCGraham44 min
Aug 4, 4:09 PM MSTFlash Flood WarningTWCGraham2 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.